Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 172, NWS Bismarck, ND

August 2, 2012Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2012, 8:37 PM CDT for Stutsman County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 8:37 PM CDT (01:37 UTC)
Expired
Aug 2, 2012, 9:30 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:00 PM CDTTSTM WND GST 50E Kensal, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS53 KBIS 030137
SVRBIS
NDC093-030230-
/O.NEW.KBIS.SV.W.0172.120803T0137Z-120803T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PINGREE...OR 20 MILES NORTHWEST OF JAMESTOWN...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCHANAN AROUND 845 PM CDT.
  COURTENAY AND SPIRITWOOD LAKE AROUND 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4700 9846 4700 9911 4732 9915 4732 9846
      4730 9845
TIME...MOT...LOC 0137Z 264DEG 23KT 4715 9891
WIND...HAIL 60MPH 1.50IN

$$

JP MARTIN
3 follow-up statements
067 
WWUS53 KBIS 030153
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT THU AUG 2 2012

NDC093-030230-
/O.CON.KBIS.SV.W.0172.000000T0000Z-120803T0230Z/
STUTSMAN ND-
853 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN COUNTY UNTIL 930 PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BUCHANAN...OR 14 MILES NORTH OF JAMESTOWN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL MOVE THROUGH OR NEAR...
  SPIRITWOOD LAKE...KENSAL AND COURTNAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 4700 9846 4708 9888 4732 9909 4732 9846
      4730 9845
TIME...MOT...LOC 0152Z 264DEG 23KT 4710 9876
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
075 
WWUS53 KBIS 030205
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT THU AUG 2 2012

NDC093-030230-
/O.CON.KBIS.SV.W.0172.000000T0000Z-120803T0230Z/
STUTSMAN ND-
905 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN COUNTY UNTIL 930 PM CDT...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COURTENAY...OR 26 MILES NORTH OF JAMESTOWN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  KENSAL AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 4710 9846 4713 9877 4732 9895 4732 9846
      4730 9845
TIME...MOT...LOC 0204Z 264DEG 23KT 4729 9859
WIND...HAIL 60MPH 1.00IN

$$

MARTIN/AYD
123 
WWUS53 KBIS 030221
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT THU AUG 2 2012

NDC093-030230-
/O.EXP.KBIS.SV.W.0172.000000T0000Z-120803T0230Z/
STUTSMAN ND-
921 PM CDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY 
WILL EXPIRE AT 930 PM CDT.

THE STORM WHICH PROMPTED THE WARNING WAS WEAKENING AND MOVING OUT OF 
THE WARNED AREA.

LAT...LON 4710 9846 4713 9877 4732 9895 4732 9846
      4730 9845
TIME...MOT...LOC 0220Z 264DEG 23KT 4730 9844

$$

MARTIN/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:40 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 2, 7:40 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT THU AUG 2 2012

.DISCUSSION...

PER COORDINATION WITH SPC...HAVE CANCELLED SEVERE THUNDERSTORM
WATCH 551 FOR WESTERN NORTH DAKOTA. EXTENSIVE CLOUD COVER AND
OUTFLOWS HAVE STABILIZED THE BOUNDARY LAYER...WITH THE 00 UTC KBIS
SOUNDING NOT SUPPORTIVE OF ADDITIONAL SURFACE BASED DEVELOPMENT. A
FEW CELLS HAVE TRIED TO DEVELOP ACROSS EASTERN MONTANA OVER THE
PAST HALF HOUR...HOWEVER...THEY HAVE SHOWN LITTLE INTENSIFICATION.
WITH THE ONSET OF THE LOW LEVEL JET LATE THIS EVENING THERE MAY BE
AN UPTICK IN ELEVATED CONVECTIVE COVERAGE AND
INTENSITY...HOWEVER...ONLY SPOTTY HAIL OR DAMAGING WINDS ARE ANTICIPATED.
OTHERWISE...DID ADD AREAS OF SMOKE TO FAR SOUTHWEST FROM A LARGE
FIRE NEAR MILES CITY MONTANA.

&&

.AVIATION...

THE BEST CHANCE OF THUNDERSTORMS POST 00 UTC THIS EVENING WILL BE
THE KBIS AND KJMS TERMINALS WITH STORM COVERAGE DECREASING AFTER
08 UTC TONIGHT. MVFR STRATUS MAY BE POSSIBLE AT KISN...KMOT AND
KDIK AFTER 09 UTC TONIGHT...HOWEVER...DUE TO UNCERTAINTY DID NOT
INTRODUCE IFR FUEL IMPACTS. SMOKE FROM A LARGE FIRE NEAR MILES CITY
MONTANA WAS ENTERING FAR SOUTHWEST NORTH DAKOTA THIS EVENING. AT
THIS TIME SURFACE OBSTRUCTION TO VISIBILITY WAS NOT
WIDESPREAD...WITH GREATER IMPACTS TO FLIGHT VISIBILITY AT ALTITUDE
MORE LIKELY. OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE FRIDAY
MORNING THROUGH THE AFTERNOON WITH WEST-NORTHWEST WIND GUSTS OF
20-25 KTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/AVIATION...AYD
Hazardous weather outlook, Aug 2, 3:34 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT THU AUG 2 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-032045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
334 PM CDT THU AUG 2 2012 /234 PM MDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA
WILL MOVE EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH
THE MAIN THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS MAY LINGER INTO FRIDAY MORNING...WITH SEVERE
THUNDERSTORMS AGAIN POSSIBLE BY FRIDAY AFTERNOON...PRIMARILY EAST
OF A LINE FROM RUGBY TO LINTON. THE MAIN THREATS ARE EXPECTED TO
BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SOME ACTIVATION IS ALSO
POSSIBLE FRIDAY AFTERNOON EAST OF A LINE FROM RUGBY TO LINTON. IF
SEVERE WEATHER DEVELOPS...PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE OFFICE AT 1-800-247-0212 WITH YOUR REPORT.

CK

In the hours before

Local storm report, Aug 2, 5:00 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 E HAZEN               47.29N 101.58W
08/02/2012  M62 MPH          MERCER             ND   MESONET

            WIND CONTINUED GUSTING AT 62 MPH AT 450 PM CDT. THIS IS
            AN AUTOMATED WEATHER OBSERVATION SITE.

&&

NHEINERT
Local storm report, Aug 2, 5:11 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     2 N FALKIRK             47.39N 101.10W
08/02/2012  E70 MPH          MCLEAN             ND   BROADCAST MEDIA

&&

AJ
Local storm report, Aug 2, 5:53 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     5 SSW NEW JOHNS LAKE    47.25N 100.70W
08/02/2012  E50 MPH          BURLEIGH           ND   TRAINED SPOTTER

            STORM SPOTTER ESTIMATES WINDS AROUND 50MPH.

&&

AJ
Special weather statement, Aug 2, 6:33 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT THU AUG 2 2012

NDZ035-036-030030-
BURLEIGH-KIDDER-
633 PM CDT THU AUG 2 2012

...STRONG THUNDERSTORMS WERE MOVING THROUGH PARTS OF BURLEIGH AND
KIDDER COUNTIES...

AT 630 PM CDT...A STRONG THUNDERSTORM WAS NEAR WING AND ARENA...
ABOUT 35 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE TUTTLE AND ROBINSON.

JP MARTIN
Special weather statement, Aug 2, 7:30 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT THU AUG 2 2012

NDZ023-025-036-037-030130-
FOSTER-KIDDER-STUTSMAN-WELLS-
730 PM CDT THU AUG 2 2012

...THUNDERSTORMS WITH GUSTY WINDS WERE MOVING THROUGH NORTHERN
KIDDER COUNTY...

AT 725 PM CDT...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...UP
TO 40 MPH...WERE MOVING THROUGH THE ROBINSON AREA...AND MOVING EAST
AT 25 MPH. PEA SIZE HAIL IS ALSO POSSIBLE WITH THE STORMS.

STORMS WILL MOVE BETWEEN PETTIBONE AND SYKESTON...AND TOWARD
CARRINGTON...BETWEEN NOW AND 830 PM CDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER INSIDE UNTIL THE STORMS HAVE PASSED.

JP MARTIN
Special weather statement, Aug 2, 7:58 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT THU AUG 2 2012

NDZ023-025-036-037-047-048-030200-
FOSTER-KIDDER-LA MOURE-LOGAN-STUTSMAN-WELLS-
758 PM CDT THU AUG 2 2012

...STRONG THUNDERSTORMS WERE MOVING THROUGH PARTS OF WELLS...KIDDER
AND STUTSMAN COUNTIES...

JUST BEFORE 800 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED
FROM 65 MILES NORTHWEST OF JAMESTOWN TO 35 MILES SOUTHWEST OF
JAMESTOWN...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...PEA SIZE HAIL...CONTINUOUS LIGHTNING... AND UP
TO AN INCH OF RAIN IS EXPECTED WITH THE STRONGER STORMS.

STORMS WILL MOVE THROUGH OR NEAR SYKESTON...CARRINGTON...EDMUNDS...
PINGREE...JAMESTOWN...AND MONTPELIER BEFORE 900 PM CDT.

TRAVELERS ON INTERSTATE 94 BETWEEN MEDINA AND JAMESTOWN WILL BE
IMPACTED BY THUNDERSTORMS.

JP MARTIN

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.